Missouri, 2015

Hail and Damaging Winds in Missouri, August 17 to 18, 2015

August 17 to 18, 2015 · NWS SGF · 10 events in 3 counties and zones

A line of severe thunderstorms produced wind damage and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of severe thunderstorms produced wind damage and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 2:14 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 17, 2:14 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT MON AUG 17 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 0314 PM CDT MON AUG 17 2015

Scattered showers and thunderstorms were occurring this afternoon
across the area. WV imagery shows slightly better mid level
moisture moving in from the west. These storms should remain
sub severe as wind fields remain weak. A weak shortwave trough
moving across northern Kansas and Nebraska is likely aiding in
this activity and will likely continue through the evening hours
before dying off with loss of instability. Overnight conditions
should remain relatively quiet with warmer overnight lows than
previous nights as dewpoints creep up toward 70.

Changes in the weather begin Tuesday as a strong upper level
system over South Dakota and Nebraska takes shape. Several pieces
of energy look to rotate around this feature making for a
difficult forecast. One lobe of energy moves out of Kansas into
the area during the afternoon hours. This looks to potentially
trigger some severe convection as instability looks sufficient and
0-6km wind shear values increase to 30 to 40 kts. At this time the
most favorable area for severe thunderstorms appears to be for
areas along and northwest of I44 closer to the better upper level
support. There is some uncertainty in the development of
convection tomorrow afternoon/evening as mesoscale features will
come into play. Temperatures will remain mild in the 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 0314 PM CDT MON AUG 17 2015

Additional convection is possible overnight Tuesday night as a
cold front enters the region from the northwest. This activity
would likely come in after midnight Wednesday morning. Wind fields
will be more favorable however instability will be waning. Cold
frontal passage looks to occur around sunrise Wednesday. Wednesday
looks to be a cool and wet day as post frontal showers are likely
keeping temperatures well below normal. Showers look to end from
west to east Wednesday afternoon.

Upper level flow becomes westerly Thursday and Friday behind the
current system. Thursday looks dry and very comfortable. Models
are not consistent in the handling of the Friday-Sunday
timeframe. GFS wants to keep Friday wet with the approach of a
shortwave and the return of the front from the south...while the
Euro keeps all precip south of the area until Saturday. Safe to
say an low confidence forecast on precipitation from Friday
onward. Temperatures do look seasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON AUG 17 2015

Mostly VFR conditions are expected throughout this TAF period.
Wind directions will shift to a more SW direction then once
again take on a more SSE component overnight. Generally, winds
should stay at or below 10kt. There is a shot at some widely
scattered showers and perhaps a TS this evening near the SGF and
BBG terminals. Might also see a shower or two near JLN toward the
end of the period. Used VCs to highlight this potential.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Frye
Hazardous weather outlook, Aug 17, 12:22 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT MON AUG 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
122 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
  ACROSS THE OUTLOOK AREA.  SEVERE WEATHER IS NOT EXPECTED.

  HEAT INDICES WILL REACH THE MID TO UPPER 90S TODAY...ESPECIALLY
  OVER SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORM COVERAGE WILL INCREASE TUESDAY AND TUESDAY NIGHT
  AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORM CHANCES WILL
  CONTINUE UNTIL THE FRONT PASSES THROUGH THE AREA...WHICH IS
  CURRENTLY EXPECTED TO OCCUR ON WEDNESDAY. A FEW STRONG TO
  SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL THE PASSAGE OF THE
  FRONT.

  THUNDERSTORM CHANCES WILL RETURN TO THE REGION FROM FRIDAY INTO
  THE WEEKEND. HEAT INDICES WILL ALSO APPROACH THE MID 90S DURING
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newton

When
August 17, 2:27 PM CST
Where
Newton County, Neosho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.870, -94.370

Thunderstorm Wind, Lawrence

When
August 18, 9:09 PM CST
Where
Lawrence County, 0.55 mi E of Marionville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.000, -93.640

An outbuilding was destroyed along with damage to a house, truck, and a boat.

Thunderstorm Wind, Christian

When
August 18, 9:20 PM CST
Where
Christian County, 1.1 mi E of Billings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.070, -93.550

A tree was snapped at the base.

Thunderstorm Wind, Christian

When
August 18, 9:30 PM CST
Where
Christian County, 1.49 mi SSE of Terrell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.060, -93.410

A large tree was blown down.

Thunderstorm Wind, Christian

When
August 18, 9:33 PM CST
Where
Christian County, Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.020, -93.400

An outbuilding was heavily damaged.

Thunderstorm Wind, Christian

When
August 18, 9:50 PM CST
Where
Christian County, 0.69 mi S of Highlandville
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
36.920, -93.280

There was a report of a wind speed measured at 45 mph with a gust to 58 mph.

Thunderstorm Wind, Christian

When
August 18, 9:55 PM CST
Where
Christian County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.000, -93.080

A large tree tree fell onto a house behind the Casey's Gas Station in Sparta.

Thunderstorm Wind, Christian

When
August 18, 10:00 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.020, -93.210

A large tree was blown down one block east of the square in the city of Ozark.

Thunderstorm Wind, Christian

When
August 18, 10:01 PM CST
Where
Christian County, 2.84 mi WSW of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.040, -93.350

There were numerous 3 to 4 inch tree limbs blown down on Highway 14 about half a mile west of Nicholas Road.

Thunderstorm Wind, Christian

When
August 18, 10:14 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.040, -93.290

A medium size tree up to 8 inches in diameter was snapped along Verna Lane between Gregg and Nicholas Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590131, 590132, 590134, 590149, 590154, 590135, 590148, 590147, 590137, 590139.